It had started when I had hit a wall of despair while going through a divorce. Sleepless nights took me to a psychiatrist who prescribed an antidepressant. Within hours I was hallucinating, believed I had attacked my children and in fact attacked myself with a knife. I ended up in a private hospital where doctors clearly thought I had a screw loose when I told them I was being filmed and that there was a suicide pact with God. The psychosis ended when I said I wanted to stop taking the escitalopram but doctors insisted I take more pills. This began a terrible decline where I couldn’t leave the house, dress myself, finish a sentence. But the worst thing of all was that I couldn’t feel love for my children, Lily and Oscar, who were 10 and 11 at the time. At the end of a year I was about to end it all. As a last resort I tried to get myself readmitted to the same private hospital, but my insurance had run out. And that was how I ended up sectioned at this NHS hospital that had made the decision to take me off all the drugs [Lithium, Olanzapine, Sertraline, Prozac, Lamotrigine]. I was climbing the walls, screaming, shouting, and begging my family to get me out of there. If I’d been suicidal while on the drugs, withdrawal made me far worse…
[Lithium, Olanzapine, Sertraline, Prozac, Lamotrigine]
[two antidepressants plus two mood stabilizers plus an atypical antipsychotic]
[glutamate with yet to be determined enzyme interaction plus a dopamine, serotonin receptor antagonist [D2, 5-HT2] plus a serotonin reuptake inhibitor [SERT] plus a glutamate voltage-gated sodium channel blocker]
The way this happens is that a patient gets started on a medication and things go badly. So other medicines are tried without stopping the last. As the patient continues to go downhill, the medications get added irrationally. There may be akathisia and/or withdrawal mixed in with the medication effects. It ends like the story I think I’ll read when the book arrives – an impossible situation where the patient still may or may not have the problem they came with, are living in an obtunded mental state from all the medications, and have the added prospect of one or more withdrawal syndromes to face. One unholy mess!